Ovarian Cancer Treatment Side Effects
In addition to damaging the cells that line the intestines, chemotherapy medicines can damage the cells lining the mouth and throat, causing mouth and throat sores. This condition is referred to as mucositis. Mucositis can cause severe pain that makes it difficult to eat. The sores can also become infected.
If you start to develop sores in your mouth, you'll want to let your healthcare provider know right away so your sores can be treated. If mouth sores become too severe, they can interfere with your treatment. Your healthcare provider may need to reduce your chemotherapy dose, or may recommend you wait longer in between treatments.
You'll also want to take good care of your mouth and gums during chemotherapy by rinsing your mouth with warm salt water and brushing your teeth after every meal. Good mouth and gum hygiene can help prevent mouth sores and make the sores that do develop less severe.
(Click Mouth and Gum Problems During Chemotherapy for more tips on how prevent and manage this particular side effect).
This article outlined some of the more common chemotherapy-related side effects to give you an idea of what to expect during treatment. Of course, there are many more possible side effects, some more or less common than others. The particular ones you might experience will depend largely on the medications in your chemotherapy regimen. Hopefully, you've established a supportive, trusting relationship with your healthcare provider so you're comfortable talking to him or her about what reactions you might expect from your particular chemotherapy treatment.